According to an article on Parenting.com, the U.S. Food & Drug Administration has issued a warning to all parents and caregivers about the potential for dosing errors when giving liquid acetaminophen to infants.
An additional concentration of liquid acetaminophen of 160 mg/5 mL is now available for infants. It had been sold with dosing cups for children ages 2 to 11. But consumers may be more familiar with the 80 mg/0.8 mL or 80 mg/mL concentrations of liquid acetaminophen, which could result in dosing errors, since older concentrations may still be on store shelves or in a family’s medicine cabinet.
The new concentration is less concentrated than earlier forms, which could lead to an infant receiving insufficient medication or making the drug ineffective. Giving too much acetaminophen can possible lead to death, and overdoses of infant acetaminophen, which can lead to death from liver failure, are the reason behind this change.
Over-the-counter liquid acetaminophen is used to temporarily reduce fever and relieve minor aches and pains due to the common cold, flu, headache, minor sore throat and toothache.
According to the article, this change in concentration will affect the amount of liquid given to an infant. Packaging may contain an oral syringe instead of a dropper.
It is important to check with your healthcare provider for dosing and concentration instructions, since there is not dosing amount specified for children less than 2 years of age.